Hail, Fulton
- When
- May 28, 7:22 PM CST to 7:27 PM CST
- Where
- Fulton County, Cuba
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -90.200
An upper-level disturbance tracking along a nearly stationary frontal boundary triggered a line of strong to severe thunderstorms across west-central Illinois during the late evening of May 28th. The storms tracked eastward and gradually weakened as they approached the I-55 corridor by the early morning of May 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance tracking along a nearly stationary frontal boundary triggered a line of strong to severe thunderstorms across west-central Illinois during the late evening of May 28th. The storms tracked eastward and gradually weakened as they approached the I-55 corridor by the early morning of May 29th. Wind gusts of 60-70 mph downed numerous tree branches and power lines as the storms advanced eastward. In addition, hail up to the size of quarters was reported and localized flash flooding occurred across portions of Knox, Peoria, Tazewell, and Woodford counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 5:52 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 652 PM CDT Tue May 28 2019 .SHORT TERM...(This evening through Wednesday) ISSUED AT 300 PM CDT Tue May 28 2019 Thunderstorms are ongoing this afternoon across central Illinois in the vicinity of a frontal boundary draped from near Jacksonville to Danville at 20Z and slowly sagging south. Temperatures in the low 80s with dew points pooling to around 70F are contributing to moderately strong instability. 20Z SPC meso- analysis indicates a corridor of 2000-2500 J/kg MLCAPE over the area coincident with 40+ kts of deep layer shear supporting organized convection. A few storms have become supercellular this afternoon, and the environment will continue to support this storm mode at least on an isolated basis over the next several hours. Damaging winds and large hail are the primary concerns in the warm sector, though cannot rule out an isolated tornado, especially for any storms that become rooted along the boundary with storm tracks fairly parallel to the orientation of boundary today. The threat north of the front will transition primarily to a hail threat. The current Severe Thunderstorm Watch (272) is in effect until 00Z this evening; however, the severe threat continues into the late evening and overnight hours as the low level jet ramps up in the vicinity of Kansas City and across northern MO. Thunderstorms are expected to redevelop and expand in coverage and intensity along the nose of the low level jet and spread east along the instability gradient overnight, including across portions of Illinois. While some of the location and timing details still need to be worked out, strong synoptic flow should help advect unstable air back north over any areas worked over from this afternoon, with deep layer shear also increasing as a result. Models have had a very poor handle on ongoing convection, and there remains considerable uncertainty in how storms may evolve this evening. On Wednesday, surface low is progged to lift across northern Illinois with areas along and north of the low track the main focus for precip. Across the local area, well within the warm sector, unstable conditions are expected to redevelop once again. Forecast soundings show weak if any convective inhibition. The best forcing is well to our north, but given the thermal profiles, couldn't rule out isolated to widely scattered thunderstorms over central Illinois. Mid an upper level flow remain strong on Wednesday, so the combination of strong shear and instability will again support a severe threat across portions of the forecast area. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 300 PM CDT Tue May 28 2019 Overall upper air pattern remains blocky through the long term period with a persistent closed low over the west coast. Upper ridge currently over the southeastern CONUS is progged to retrograde to the mid section of the country over the weekend. This will transition the local area into northwest flow aloft. Temperatures moderate slightly back to seasonal norms as this occurs, possibly slightly below normal at times, but we do look to maintain an active pattern with baroclinic zone persisting over the region. The ring-of-fire like pattern persists into Wednesday night with additional chances for thunderstorms along the northwest periphery of the Bermuda high. Meanwhile, an upper low over the Great Plains is progged to gradually open up and shift east across Illinois on Thursday, bringing yet another round of precip. This is coincident with a deep upper low digging south across Hudson Bay and pushing colder air across the Great Lakes and into the Midwest. The northwest flow aloft will persist in the wake of this wave through the weekend will result in temperatures topping out in the 70s for most of the forecast area Thursday through the weekend, except on Saturday when we may tag 80F. Upper ridge is progged to amplify across the Great Plains over the weekend into early next week while the 850mb thermal ridge gradually inches back east towards the Mississippi River valley through midweek. Temperatures should trend back up as a result, but will be tempered by additional precip chances along the baroclinic zone. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 651 PM CDT Tue May 28 2019 Thunderstorms will begin to develop again late this evening along a warm frontal zone and remnant outflow boundary draped west to east across central IL, while additional storms east of a cold front currently over eastern KS will begin to accelerate toward the area, likely arriving around midnight in west central IL and an hour or two later toward the I-57 corridor. MVFR cigs will be associated with this thunderstorm activity, as well as the potential for strong gusty winds. Other hazards include low level wind shear due to strong wind flow at the 2000 foot level and lighter S-E flow at the surface for KSPI-KBMI northwestward for a few hours late this evening. Lingering showers and thunderstorms should head eastward by early morning, reducing chances for thunder below mentionable levels by around 10 Z. Lingering MVFR cigs should improve to VFR by around 17Z. Winds this evening gusty and southerly up to 25 kts along the I-72 terminals which lie south of the surface boundary, while lighter easterly winds linger to the north. This boundary is expected to work northward through the evening, causing winds to shift to southerly across the area. Expect generally 7-12 kts overnight, increasing to 10-15 kts by 17Z. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for ILZ027>031- 036>038-040>042-047>051. && SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...37
Hazardous Weather Outlook National Weather Service Lincoln IL 351 PM CDT Tue May 28 2019 ILZ027-036-040-041-047-049-050-291100- Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott- 351 PM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Another round of severe thunderstorms are possible later this evening into tonight. Damaging winds, hail, and tornadoes are all possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. Some of the storms may be severe Wednesday afternoon and early evening. Major flooding will continue along the Illinois River through the period, with steady rises. Major flooding will continue along the La Moine River, and renewed flooding on the Spoon River is expected to crest on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 8 pm and midnight. ILZ028>031-037-038-291100- Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 351 PM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Another round of severe thunderstorms can be expected late this evening into tonight. Damaging winds are the primary concern, though hail and isolated tornadoes are possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. Moderate flooding will continue along the Illinois River through the period, with renewed rises cresting this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 10 pm tonight. ILZ042-048-051-291100- Logan-Menard-Sangamon- 351 PM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Scatterred severe thunderstorms are possible tonight. Damaging winds are the primary concern, though isolated tornadoes and hail are also possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. Some of the storms may be severe Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight tonight. ILZ043-044-052>054-061-291100- Christian-De Witt-Macon-Moultrie-Piatt-Shelby- 351 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Scatterred severe thunderstorms are possible tonight. Damaging winds are the primary concern, though isolated tornadoes and hail are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. Some of the storms may be severe Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight tonight. ILZ045-046-055>057-291100- Champaign-Coles-Douglas-Edgar-Vermilion- 351 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...TONIGHT... Scatterred severe thunderstorms are possible tonight. Damaging winds are the primary concern, though isolated tornadoes and hail are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. Some of the storms may be severe Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight tonight. ILZ062-063-066>068-071>073-291100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 351 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Strong to severe storms are possible in southeast Illinois late tonight. The main threat with the severe storms will be damaging winds and hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday through Thursday evening, then again this weekend. Some of the storms may be severe Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight after 3 am. Miller
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
408 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL MUNCIE 40.12N 87.84W
05/28/2019 M0.75 INCH VERMILION IL EMERGENCY MNGR
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 NNW DEWEY 40.35N 88.30W
05/28/2019 M1.50 INCH CHAMPAIGN IL COCORAHS
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
433 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 5 S HENNING 40.23N 87.70W
05/28/2019 VERMILION IL EMERGENCY MNGR
POSSIBLE BRIEF TOUCH DOWN. NO DAMAGE.
&&
25PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WNW TOULON 41.09N 89.86W
05/28/2019 M1.34 INCH STARK IL COCORAHS
0215 PM HAIL DE LAND 40.12N 88.64W
05/28/2019 E2.50 INCH PIATT IL PUBLIC
RELAYED BY WAND-TV. TIME ESTIMATED.
0225 PM HAIL WELDON 40.12N 88.75W
05/28/2019 M1.50 INCH DE WITT IL PUBLIC
RELAYED BY WCIA-TV. TIME ESTIMATED.
0235 PM TSTM WND GST 2 N DE LAND 40.15N 88.64W
05/28/2019 E50.00 MPH PIATT IL EMERGENCY MNGR
0328 PM HAIL FISHER 40.32N 88.35W
05/28/2019 M1.25 INCH CHAMPAIGN IL PUBLIC
TIME ESTIMATED
0330 PM HAIL 2 NNW DEWEY 40.35N 88.30W
05/28/2019 M1.50 INCH CHAMPAIGN IL COCORAHS
0335 PM HAIL 5 NW RANTOUL 40.35N 88.22W
05/28/2019 E1.75 INCH CHAMPAIGN IL PUBLIC
TIME ESTIMATED
0340 PM HAIL RANTOUL 40.30N 88.16W
05/28/2019 E0.88 INCH CHAMPAIGN IL PUBLIC
0355 PM HAIL MUNCIE 40.12N 87.84W
05/28/2019 M0.75 INCH VERMILION IL EMERGENCY MNGR
0407 PM TORNADO 5 S HENNING 40.23N 87.70W
05/28/2019 VERMILION IL EMERGENCY MNGR
POSSIBLE BRIEF TOUCH DOWN. NO DAMAGE.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
522 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG OAKWOOD 40.11N 87.78W
05/28/2019 VERMILION IL BROADCAST MEDIA
TREE BLOWN DOWN
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
814 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 1 N ABINGDON 40.82N 90.40W
05/28/2019 E70 MPH KNOX IL TRAINED SPOTTER
&&
25The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
8 thunderstorm wind, 6 hail, 5 flash flood. Local standard time, as filed.
A large tree branch was snapped.
A line of thunderstorms produced 1.00 to 2.00 inches of rain in less than one hour during the late evening of May 28th. Due to recent heavy rain and an already saturated ground, flash flooding developed rapidly in Knox County. Multiple streets were flooded in Galesburg and numerous rural roads were impassable. The flooding subsided during the early morning hours of May 29th.
Numerous large tree branches were blown down about 6 miles north of Manito.
A power line was blown down on Mennonite Church Road south of Highway 9.
Large tree branches were blown down and blocked a road in Greenview.
Eighteen power poles were snapped along Springfield Road between Highway 9 and Allentown Road.
A large tree was blown over in Elkhart.
A large tree branch was blown down.
A line of thunderstorms produced nearly 2.00 inches of rain in less than one hour during the late evening of May 28th. Due to recent heavy rain and an already saturated ground, flash flooding developed rapidly in Peoria County. Multiple streets were flooded in Peoria, Bellevue and Princeton, and numerous rural roads were impassable. The flooding subsided during the early morning hours of May 29th.
A large tree was blown down at the intersection of College Avenue and Grove Street, blocking traffic.
A line of thunderstorms produced nearly 2.00 inches of rain in less than one hour during the late evening of May 28th. Due to recent heavy rain and an already saturated ground, flash flooding developed rapidly in Tazewell County. Multiple streets were flooded in Pekin, Washington and East Peoria with up to two feet of standing water. Numerous rural roads were also impassable across much of the county. The flooding subsided during the early morning hours of May 29th.
A line of thunderstorms produced 1.00 to 2.00 inches of rain in less than one hour during the late evening of May 28th. Due to recent heavy rain and an already saturated ground, flash flooding developed rapidly in eastern Marshall County. Multiple roads were flooded and impassable from Lacon through Varna to LaRose, including Illinois Route 26, Route 17 and Route 89. The flooding subsided during the early morning hours of May 29th.
A line of thunderstorms produced 1.00 to 2.00 inches of rain in less than one hour during the late evening of May 28th. Due to recent heavy rain and an already saturated ground, flash flooding developed rapidly in northern Woodford County. Multiple roads were impassable, including Illinois Route 26 from northeast of Spring Bay to the Marshall County line. The flooding subsided during the early morning hours of May 29th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824376, 824386, 824410, 824412, 824414, 832912, 824394, 824397, 824398, 824400, 824388, 824391, 824403, 824416, 832913, 824407, 832914, 832915, 832916.